Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 13, 2002

Insulin Analogs

Question from a physician in Bethesda, Maryland, USA:

My daughter has type�1 diabetes and is on Lantus and Humalog, which has had a positive impact in management of her diabetes. We store her unopened Lantus vials at 4 degrees Celsius, and once we have started a vial, we store it at room temp (20-25 degrees Celsius). Prior to the injection, we warm the vial (in a clean plastic baggy) under our arm for 5-10 minutes, which lessens the injection pain. However, I've noticed that after two-three weeks, the vials have visible floating particulates. It is not cloudy, but clearly the appearance has changed. I assume this is not a good thing, and I am concerned that it may make the Lantus potency less predictable. Have these particulates been described? Any suggestions for avoiding them?

Answer:

It sounds like the insulin is either getting frozen or too warmed up. I would not use Lantus (insulin glargine) if it has particles floating around and would get a thermometer to check the temperature of your refrigerator.

SB

[Editor’s comment: The Lantus label states “LANTUS must only be used if the solution is clear and colorless with no particles visible.”

WWQ]